Category: 

What Is the Connection Between Clindamycin and Colitis?

Abdominal pain may be a symptom of colitis.
Article Details
  • Written By: Britt Archer
  • Edited By: Bronwyn Harris
  • Last Modified Date: 16 July 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
More bank robberies occur on Friday than any other day of the week.   more...

July 30 ,  1945 :  The USS Indianapolis was torpedoed after dropping off key components of the Hiroshima atomic bomb.  more...

The antibiotic clindamycin can cause severe and serious colitis in some patients. With colitis, the large bowel becomes inflamed, resulting in abdominal pain and frequent diarrhea. It is a serious form of antibiotic-associated diarrhea, and in the most severe cases, it can be deadly. The condition is also sometimes called C. difficile colitis, after the bacterium that takes up residence in the intestines.

An antibiotic’s job is to kill off the bad bacteria that are making a person ill. Unfortunately, when a person ingests antibiotics, including and particularly clindamycin, the antibiotics can do their job a little too well and also kill off the necessary “good” bacteria that is present in the digestive system and keeps people healthy. This killing off of good bacteria can result in diarrhea and, in the case of clindamycin and colitis, the proliferation of the C. difficile bacterium. This bacterium is also called Clostridium difficile.

This causative relationship between clindamycin and colitis is sometimes also called pseudomembranous colitis. A patient can react to the overgrowth of the bacterium with abdominal cramps, fever and bloody stools. Diarrhea can be frequent.

Treatment consists of discontinuing the antibiotic. In serious cases of diarrhea where the patient is becoming dehydrated, the patient may be instructed to replenish the body’s fluids with an electrolyte mixture or possibly IV fluids. In severe cases, other antibiotics may be given to fight the clindamycin and colitis reaction that developed in the large intestine, and very rarely, surgery may be recommended.

Ad

Usually patients respond well and improve after treatment. In some cases, perhaps as many as 20 percent, a flare-up could occur after the initial improvement. If a flare up does occur, a doctor should be consulted.

C. difficile is normally present in the colon and does not always cause problems. The clindamycin and colitis relationship develops when there is too much clindamycin in the body. C. difficile has acquired a resistance to some of the antibiotics in use today to fight infections.

The relationship between clindamycin and colitis is a topic of growing concern because it is spreading quickly in certain environments, such as nursing homes and hospitals. In 2005, the Centers for Disease Control and Prevention in the United States reported the malady was becoming more prevalent in people who were not in hospitals or nursing homes and not even taking clindamycin. C. difficile spores present in stools can spread the disease, and normal household cleaners do not always work to rid an environment of the bacterium.

Uses of clindamycin include the treatment of bacterial infections. Doctors prescribe it for a wide variety of ailments. The drug, marketed as Cleocin, does not have any effect on viral infections. Side effects of clindamycin include nausea and vomiting, in addition to diarrhea. Another side effect is heartburn, and if this occurs a patient should inform his doctor right away. Rare side effects, which also necessitate an immediate call to the doctor, include a change in urine output, dark-colored urine, pain and swelling of the joints and a yellow tinge to skin or eyes.

Ad

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email